If buprenorphine/naloxone (Suboxone) is taken too soon after a “full agonist” (such as heroin, fentanyl, or oxycodone), a “precipitated withdrawal” can occur, which is why a patient should be medically assessed before beginning treatment.
If an individual takes a full agonist opioid (such as fentanyl, oxycodone, heroin) while on buprenorphine/naloxone (Suboxone), the buprenorphine (a partial agonist) in Suboxone tends to blunt or partially block the “high” of the full agonist opioid. However, the possibility of overdose from the full agonist opioid is still possible. If you feel like you need to use opioids on top of your Suboxone, you should call your doctor right away.
In the case of requiring additional pain control, opioids can be given on top of normal Suboxone therapy. For example, if a patient on buprenorphine/naloxone (Suboxone) undergoes surgery or a procedure and needs additional pain control, they can receive opioids in addition to their Suboxone. Depending on the situation, your doctor might recommend continuing buprenorphine/naloxone (Suboxone) during the procedure versus temporarily stopping Suboxone while you receive opioids and then promptly restarting. Speak with your doctor prior to any planned surgical procedures or anticipated need for pain medications so you and your medical team can have a plan in place for pain management.